Overdose Awareness with The Cottage Adelaide

International Overdose Awareness Day is an annual campaign on August 31st to end overdose, remember without stigma those who have died due to overdose, and acknowledge the grief of friends and family left behind.

Wearing a purple ribbon sends out a message that every person’s life is valuable and that stigmatising people who use drugs needs to stop.

Despite drug overdoses being preventable, illicit drug use was responsible for just over 750,000 deaths in 2019 according to Our World in Data.

We spoke with Venetia Brissenden from The Cottage, which provides Alcohol and Other Drug services to LGBTIQ+ people in Adelaide about harm reduction and how to respond to an overdose.

What is an Overdose?

Strictly speaking, an overdose is any amount more of a drug than you actually wanted to take. The effect of overdose can range from just unwanted effects all the way to you shutting down your body and having such serious impacts physically as well as physiologically that you are at risk of death or other serious impacts.

What does an overdose look like?

It will vary depending on what kind of drug that you’re overdosing from. Drugs are often categorized in terms of their impact on the central nervous system. They can depress or stimulate the central nervous system. In the case of hallucinogens, your central nervous system can misinterpret signals.

If you take too much of a depressant then it will depress your central nervous system function. You may slow your breathing down to the point that you’re not getting enough oxygen into your brain, which is pretty important. You may slow your heart rate down or you may become unconscious.

In the case of alcohol, if people are very, very intoxicated with alcohol and they vomit while they’re lying on their back, they don’t have a gag reflex to be able to clear that. They could aspirate the vomit into their lungs.

With stimulants, it might be things like higher blood pressure or an increased heart rate or increased body temperature, for example. Extreme overdose risks in that case can be overheating, can be having a stroke, or even a heart attack or a seizure.

Can you counteract drug effects by taking other drugs?

If you’ve had a lot of stimulants, you can’t counteract the effect of that by taking a whole lot of depressants and vice versa. The overdose risk will still remain even if you take a different kind of central nervous system drug.

For example, if you drink a lot of alcohol and you take a stimulant, you might not pass out. That can be dangerous to you though because then you keep drinking. It’s not removing the alcohol from your body, it’s just helping you stay conscious a bit, perhaps while you’re increasing the alcohol levels.

How are different drugs usually categorised?

Depressants:

  • Alcohol
  • Opioids: oxycodone, methadone, morphine, heroin, codeine, and also GHB
  • Ketamine, which is also a hallucinogen
  • Benzodiazepines

Stimulants:

  • Cocaine
  • Amphetamines, methamphetamines and ecstasy
  • MDMA in its pure form is a hallucinogen, but also a bit of a stimulant. You’d be lucky to get pure MDMA in Australia.

Hallucinogens:

  • Cannabis
  • LSD
  • Ketamine

If you combine central nervous system depressants, for example, alcohol and GHB, it can be a particularly risky combination. They often have a multiplicative rather than additive effect. So that means they potentiate the effect on the central nervous system of the other drug.

Even anti-depressants, antipsychotics, blood pressure medication, and anti-anxiety medication can also interact with any of the other drugs that you might be taking for a different reason.

What’s a drug’s half-life?

It’s really useful to know how long that drug lasts in your body, generally called the half-life. That will impact the window in which it might be safe to take another substance and not have unwanted effects.

So a half-life is basically how much time it takes for that drug level in your blood to drop by half. That period would be when you would be really noticing or experiencing the effects. The drug will stay and keep working long after that though.

If a drug has an eight-hour half-life, then in the following 16 hours it will drop another 25%. If you’re coming down from a stimulant and then load another drug on top, you’ve got to be really aware of what the half-life is of that, because it can have quite a big impact.

Where do we see increased drug use and potentially overdoses as well?

We don’t know exactly, but we anecdotally see slightly higher drug use in LGBTIQA+ communities. A lot to do with minority stress and growing up in a heteronormative, heterosexist, and gender-binary world. It’s also to do with, historically, how queer people have found each other and where we’ve found each other, often in venues.

But drug use has been in every human society and subculture throughout history. It’s not exclusive to our communities. It is really useful, though, to think about the ways that substances are used in our communities to craft particular harm reduction messages or what particular groups of people may need.

How should we respond if we feel someone is experiencing an overdose?

Basic first aid principles apply. If they’re responsive, then you want to get them somewhere quiet, somewhere they’re not going to be overheating, where they can sit down and you can have a bit of a conversation with them.

But really, if you think someone is overdosing you want to call an ambulance. You want to put people in the recovery position to assist their breathing or in case they vomit. It’s really important that they’re all lying on their side and you want to keep checking their breathing and going into CPR if you need to.

If you are someone who uses opiates or you’re around people who use opiates, you can also carry Narcan with you and administer that.

Visit touchbase.org for information on the impact of different drugs and how some drugs interact with HIV medication.

The Cottage Adelaide services include a brief intervention of 1 to 3 sessions, which can provide a chance to talk about your drug use and how to do it more safely.

Share this news article

Leave a Reply

You may also like…
The next generation of queer spaces with My Lover Cindi The next generation of queer spaces with My Lover Cindi Nestled in an otherwise quiet part of Flinders St in Adelaide City, the pink neon-soaked My Lover Cindi was heavily inspired by vibrant, femme-forward venues like Henrietta Hudson in New York. ... READ
How self-testing has CONNECTed with the community How self-testing has CONNECTed with the community CONNECT is the first federally-funded project of its kind in Australia — dispensing HIV self-test kits to support rapid HIV testing and to strengthen pathways to treatment and support. Since lau... READ
Mind the gap – ASHM conference prompts reflections on the HIV response Researchers, clinicians, and community groups came together recently for ASHM’s annual Sexual Health and HIV & AIDS Conference to share knowledge, address existing gaps in the ongoing response to HIV, and advance our work toward the virtual eli... READ
© SAMESH 2019 - A partnership between SHINE SA & Thorne Harbour Health | Privacy Policy
Website by Fox & Lee - Web Design Melbourne